was successfully added to your cart.

I Gain Weight When On Antidepressants

By February 22, 2013

I am a 57 year old female. I have been a Christian for the past 26 years. I have struggled with weight obsession since I was 14 years old. Here is my question: How much should I weigh? I am 5’ 2.5”. I have no problem staying at ***lbs, except when I am on antidepressants. Then I usually gain ***lbs. My Dr. tells me that I suffer from severe depression, anxiety and OCD. My family notices a marked change in my personality when I stop taking the meds (always because of feeling horrible about my weight). I am so tired of this…I cannot seem to stand myself unless I weigh *** lbs. Anything more feels grossly fat. What do you think? Thank you. – S. B.

Dear S.B.,

God created a wonderful variety of body types, shapes and sizes—each one unique and beautifully designed. In our, culture with its very narrow view of beauty, it’s easy to get hung up on charts and numbers as we try to find acceptance. Here at Finding Balance, we focus on health—not a specific pant size or number on the scale.

From what you are telling me, your doctor and people who love you urge you to take your antidepressants because they help you function at your best. Due to a biological imbalance, you need to take them, just like a person with diabetes needs insulin. The amount of extra weight that you carry when taking these meds is not an unhealthy amount and does not put you at risk for other diseases. I’m sure your doctor is monitoring your overall health status and would let you know if he was concerned. That should give you some peace of mind.

It sounds like you are so weary of this battle. Forty three years of weight obsession is a long time. Your perceptions of how you look are skewed by cultural pressures to be thin. Wouldn’t it be a wonderful feeling to accept your body and just focus on taking care of it—rather than worrying and fighting? Appreciate your amazing body and all it does for you every day. Your meds help you to be focused, energized and strong—mentally and physically. Their benefits far outweigh your perceived disadvantages of extra pounds.

You do not mention if you see a counselor. If so, it is important to discuss your concerns with him and her. If not, ask your physician for a referral to help you work through your body image issues.

You are moving in the right direction. Make peace with your body. Take good care of it. Focus on healthy living and enjoy God’s blessings.

Many blessings to you,
Ann

Big sale on "Finding Balance with Food" Small Group Curriculum - Up to 50% off! (click "shop" to view)